Late autoimmune hepatitis after hepatitis C therapy


Efe C., Heurgue-Berlot A., Ozaslan E., Purnak T. , Thiefin G., ŞİMŞEK H. , ...More

EUROPEAN JOURNAL OF GASTROENTEROLOGY & HEPATOLOGY, vol.25, no.11, pp.1308-1311, 2013 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 25 Issue: 11
  • Publication Date: 2013
  • Doi Number: 10.1097/meg.0b013e328361c704
  • Title of Journal : EUROPEAN JOURNAL OF GASTROENTEROLOGY & HEPATOLOGY
  • Page Numbers: pp.1308-1311

Abstract

BackgroundDe-novo or reactivated autoimmune hepatitis (AIH) has been reported during or a short time after administration of interferon (IFN) in patients treated for hepatitis C (HCV). Reports on AIH during long-term follow-up after IFN treatment are scarce.Patients and methodsPatients diagnosed with both HCV and AIH were identified in clinical databases of four gastroenterology departments. The medical records of patients diagnosed with AIH after IFN therapy were retrospectively assessed.ResultsFive patients (four female, one male) with a mean age of 50 years (range: 34-59) were identified. AIH developed at a mean duration of 4.8 years (range: 1-10) after HCV therapy. Three of five patients had a sustained viral response to antiviral therapy, whereas two were nonresponders. All patients were treated with immunosuppressive therapy after being diagnosed with AIH. Biochemical remission was achieved in four patients; however, one patient had an aggressive course and died despite immunosuppressive therapy. We could not identify any risk factors associated with the development of AIH.ConclusionAIH may develop in patients treated with IFN, not only during or after a short time from therapy but also after a long time from discontinuation of therapy. (C) 2013 Wolters Kluwer Health vertical bar Lippincott Williams & Wilkins.